Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 355, NWS Jackson, MS

May 30, 2001Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 30, 2001, 3:46 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 3:46 PM CDT (20:46 UTC)
Expired
May 30, 2001, 4:30 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Noxubee County, MS, Winston County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 302047
SVRJAN
MSC103-159-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 430 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF SHUQUALAK...OR ABOUT 10 MILES
  SOUTHEAST OF LOUISVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SHUQUALAK AT 420 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3310 8833 3313 8877 3316 8895 3301 8898
          3294 8879 3293 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:35 PM CDT, 11 minutes earlier.

Area forecast discussion, May 30, 3:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT WED MAY 30 2001

SUBSIDENCE INVERSION IN ASSOC WITH MID LEVEL RIDGE IS CAPPING
ATMOSPHERE FOR THE MOST PART THIS AFTN...BUT WEAK SURFACE BOUNDARY
ACROSS NRN PORTIONS OF AREA IS ALLOWING FOR ENOUGH SFC MOISTURE
CONVERGENCE TO BREAK CAP...PARTICULARLY OVER N CNTRL/NE PORTIONS OF
THE FORECAST AREA. ELSEWHERE...WIDELY SCATTERED SHOWER/TSTM ACTIVITY
IS STRUGGLING TO PERSIST IN CAPPED ENVIRONMENT...DESPITE LIFTED
INDICES APPROACHING -9. AS SUN GOES DOWN...EXPECT CONVECTION TO
DIMINISH. WILL KEEP POPS LOW TONIGHT...WITH HIGHEST OVER NW ZONE
GROUPING...WHERE ARE MAY BE AFFECTED LATE TONIGHT BY MCS TO DEVELOP
OVER THE ARKLATEX REGION.

STILL APPEARS THAT THUR/THUR NIGHT WILL BE THE BEST TIME FRAME FOR
GOOD THUNDERSTORM COVERAGE. A SIGNIFICANT SHORTWAVE TROUGH AXIS
CURRENTLY OVER THE SRN/CNTRL PLAINS WILL TRANSLATE SOUTHEAST INTO
THE LOWER MS VALLEY REGION THURS...AND ALL MODELS ARE IN GOOD
AGREEMENT ON THIS. BIGGEST CHALLENGE IS PICKING OUT THE DETAILS WITH
THE COMPLEX SURFACE/THERMODYNAMIC PATTERN DEPICTED BY MODELS. AM
IMPRESSED WITH THE UPPER JET STRUCTURE THAT WILL COME INTO PLAY BY
LATE THURS...AND FEEL THIS SHOULD EVENTUALLY HELP CONVECTION TO
BECOME BETTER ORGANIZED AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT...
AS SUPPORTED BY ETA/AVN LOW LEVEL MOISTURE CONVERGENCE AND
INSTABILITY PATTERNS. AGREE A SEVERE WEATHER THREAT EXISTS FOR MOST
ZONES ON THURSDAY...BUT MID LEVEL WIND FIELDS LOOK A LITTLE TOO WEAK
TO MENTION SEVERE AT THIS TIME AND WILL DEFER OPTION TO THE NEXT
SHIFT WHEN THE PICTURE WILL HOPEFULLY BE A LITTLE MORE CLEAR.

WITH PASSAGE OF THE COLD FRONT THURS NIGHT...EXPECT
MOISTURE/INSTABILITY TO SWEPT OUT OVER ALL EXCEPT THE SOUTHEAST
COUNTIES...WHERE CONVECTION WILL LIKELY HANG ON UNTIL FRI MORNING. A
DRIER AIRMASS WILL MOVE IN ASSOC WITH STRONG SUBSIDENCE.

IN THE EXTENDED...ANOTHER SHORTWAVE TROF WILL RACE TOWARDS AREA
SATURDAY...BUT WITH LITTLE MOISTURE TO WORK WITH...EXPECT ONLY A
SMALL BAND OF WIDELY SCATTERED SHOWERS AT BEST. MID LEVEL RIDGE WILL
KEEP THINGS DRY SUNDAY AND MONDAY BEFORE RAPID RETURN FLOW INCREASES
MOISTURE AHEAD OF NEXT SYSTEM TUES/WED.

JAN 70/87/65/84/61 25521
MEI 68/88/66/85/60 25521

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, May 30, 2:15 PM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY NORTH AND WEST OF A BASTROP LOUISIANA TO ROLLING FORK TO
CLEVELAND LINE.

A LARGE THUNDERSTORM COMPLEX...THAT DEVELOPED AND MOVED EAST OVER
THE PLAINS STATES...HAS LEFT AN OUTFLOW BOUNDARY OVER EAST AND
SOUTHEAST PORTIONS OF ARKANSAS THIS AFTERNOON. THIS BOUNDARY WILL
PROVIDE A FOCUSING MECHANISM FOR THUNDERSTORMS OVER THE MISSISSIPPI
DELTA THIS  AFTERNOON AS IT MOVES SOUTHEAST.  WITH ABUNDANT
MOISTURE AND AN UNSTABLE AIRMASS ALREADY IN PLACE OVER THE
REGION...SOME OF THE STORMS COULD BECOME SEVERE.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THAT
DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 30, 3:31 PM CDT, 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT WED MAY 30 2001

...THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI THROUGH TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE
MAINLY ALONG AND NORTH OF A LAKE VILLAGE ARKANSAS TO KOSCIUSKO TO
A DEKALB  LINE.

A WARM FRONTAL BOUNDARY WAS OBSERVED FROM EXTREME SOUTHEAST ARKANSAS
TO NORTHERN MISSISSIPPI. THIS BOUNDARY WILL PROVIDE A FOCUSING
MECHANISM FOR THUNDERSTORMS OVER EXTREME SOUTHEAST ARKANSAS AND
NORTH MISSISSIPPI.  WITH ABUNDANT MOISTURE AND AN UNSTABLE AIRMASS
ALREADY IN PLACE OVER THE  REGION...SOME OF THE STORMS COULD BECOME
SEVERE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS THAT DO DEVELOP.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DURING THE AFTERNOON HOURS AND LAST INTO THE EARLY EVENING HOURS.
WITH NO SURFACE FOCUSING MECHANISM..SUCH AS AN OUTFLOW
BOUNDARY...THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WE0ATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:46 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster29 min
May 30, 2:10 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster35 min
May 30, 2:38 PM CDTSevere Thunderstorm WarningJANChoctaw37 min
May 30, 3:22 PM CDTSevere Thunderstorm WarningJANNoxubee, Winston23 min
May 30, 3:55 PM CDTSevere Thunderstorm WarningJANKemper50 min
May 30, 4:35 PM CDTTornado WarningJANKemper25 min
May 30, 4:57 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba48 min
May 30, 5:02 PM CDTTornado WarningJANKemper18 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.